Archives

  • 2018-07
  • 2019-04
  • Prednisone prephase was initiated and led

    2019-04-15

    Prednisone prephase was initiated and led to immediate improvement of clinical status. However, tumour size did not decrease within the prolonged prephase of 11 days (Fig. 1b). Despite additional cyclophosphamide (2×200mg/m2), the patient showed deteriorating clinical condition and fever reappeared 1 week later. Pleural effusion and paravertebral cutaneous infiltration of the lymphoma indicated progressive disease. Consequently, the first AM block according to ALCL99 was started (no methotrexate due to pericardial effusion). During AM block, cardiac arrhythmia appeared and on day 6, ventricular tachycardia with hemodynamic instability resistant to chemical cardioversion occurred. Electric cardioversion and initiation of amiodarone terminated ventricular arrhythmias and normalised clinical status. The following cardiac MRI documented satisfying reduction of tumour size (Fig. 1c). Further ALCL99 treatment was given without modification. After 6 AM/BM blocks, 2-deoxy-2-(18F)fluoro-d-glucose positron emission tomography/computed tomography (FDG-PET/CT) suggested residual active tumour in the apex of the heart. Additionally, cardiac MRI revealed a large thrombus within a hypokinetic area in the apex of the left ventricle mandating warfarin therapy. We were aware that residual tumour may not necessarily predict active disease. Nevertheless, we decided to add 2 AM/BM blocks since our patient had tolerated therapy well and cumulative doses of chemotherapeutics with potential late effects (etoposide, anthracyclines) permitted intensification. Chemotherapy was completed 6 months after initiation of treatment (cumulative doses: prednisone 1000mg/m2, dexamethasone 400mg/m2, ifosfamide 3200mg/m2, MG132 arabinoside 2400mg/m2, etoposide 800mg/m2, cyclophosphamide 4400mg/m2, doxorubicin 200mg/m2, methotrexate 21g/m2). Since end of treatment no tumour growth has been seen in cardiac MRI (Fig. 1d), FDG-PET/CT or echocardiography and the patient is back to his former active life. The only evident sequela two years after completion of therapy is a left ventricular scar, which does not influence myocardial function. Non-Hodgkin-Lymphomas (NHL) account for <10% of malignant tumours in childhood and 10–15% of childhood NHL are ALK-positive ALCL. More than 90% of childhood ALK-positive ALCL are characterised by NPM-ALK-fusion proteins from a reciprocal translocation t(2;5) [2]. In childhood ALCL, different chemotherapy protocols reach an EFS of 65–75% [1,3,4], the 5 year overall survival is >90% [1,4]. Treatment failure most often occurs within 6 months after the end of treatment. Relapse later than 3 years after initiation of therapy or 2 years after completion of chemotherapy is rare [1,4]. Primary cardiac tumours are most often observed in adulthood. Within the group of cardiac tumours, lymphomas represent <2% [5,6] and childhood cardiac lymphomas have only been reported in case reports [7–9]. However, primary cardiac childhood ALCL has not been described before and in the German paediatric NHL-BFM and the European ALCL99 studies, in which nearly 100% of all children with this disease are registered, no patient with cardiac ALCL was registered within the last 3 decades [1,4]. Clinically, cardiac tumours are responsible for a variety of symptoms, depending on the cardiac site of involvement. Commonly seen are chest pain, pericardial effusion, arrhythmias, coronary sinus obstruction and congestive heart failure [6,10]. In our patient recurrent colds, weight loss, joint pains and fever prompted the diagnostic work-up. Remarkably, even though diagnostic work-up had shown a FDG-PET/CT positive cardiac mass, neither pericardial effusion cytology nor myocardial biopsies via cardiac catheterisation could confirm the diagnosis.
    Introduction Donor-derived leukemias following allogeneic bone marrow transplantation are rare but may offer significant insights into the mechanisms of leukemogenesis. Since the first report of donor-derived leukemia in 1971, only 50 cases have been reported in the literature (reviewed in Ref. 1). A number of mechanisms have been proposed to explain donor-derived leukemogenesis including impaired immune surveillance in the recipient, transfer of oncogenic material from recipient to donor cells, or residual effects of conditioning chemotherapy or radiation [1]. Inadvertent transfer of leukemic blasts from a donor with undetected AML has also been reported. Other hematologic malignancies including acute lymphoblastic leukemia, chronic lymphocytic leukemia and non-Hodgkin lymphoma have also been accidentally transmitted [1]. Significantly, in these previously reported cases, the transmission was discovered when the malignancy was manifested in the donor [1].